Alert archive / Texas / Winter Storm Watches in 2011

Winter Storm Watch 4, NWS Midland/Odessa, TX

December 22, 201113 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this winter storm watch at Dec 22, 2011, 3:33 PM CST for 13 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Dec 23, 2011, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2011, 3:33 PM CST (21:33 UTC)
In effect from
Dec 23, 2011, 6:00 PM CST
Expired
Dec 23, 2011, 6:03 AM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm watch went out at Dec 22, 12:11 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 22, 12:11 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 PM CST THU DEC 22 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
DETERIORATING FLIGHT CONDITIONS ARE EXPECTED THROUGH THE CURRENT
TAF FORECAST PERIOD. THE LATEST VISIBLE SATELLITE IMAGERY ALONG
WITH SURFACE OBSERVATIONS SHOW AN ADVANCING DECK OF LOW CLOUDS
ACROSS THE LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN. THERE IS
SOME EROSION ON THE LEADING EDGE OF THE CLOUDS...SO THIS WILL MAKE
FOR A TRICKY ONSET OF FLIGHT RESTRICTING CIGS. FOR NOW...WE HAVE
GONE WITH TEMPO MVFR CIGS AT KHOB THIS AFTERNOON. AS THE BOUNDARY
LAYER COOLS...CLOUDS SHOULD ADVANCE SOUTHWARD THIS EVENING...WITH
A QUICK ONSET OF LOW-END MVFR TO IFR CIGS. THESE CIGS WILL LIKELY
CONTINUE THROUGH TOMORROW MORNING. LIGHT SNOW WILL ALSO DEVELOP
EARLY FRIDAY MORNING ACROSS THE SOUTHEAST NEW MEXICO PLAINS. WE
HAVE INTRODUCED -SN BR AT KCNM AND KHOB AFTER 10Z. GUSTY NORTHEAST
WINDS WILL LIKELY CONTINUE THROUGH THE TAF PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM 11 PM MST THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY.

TX...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WATCH FROM 11 PM MST THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Dec 22, 3:27 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CST THU DEC 22 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
327 PM CST THU DEC 22 2011 /227 PM MST THU DEC 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
AND EDDY COUNTY PLAINS FOR LATE TONIGHT AND FRIDAY. STORM TOTAL
SNOWFALL AMOUNTS OF 4 TO 6 INCHES ARE POSSIBLE OVER THE GUADALUPE
MOUNTAINS AND FAR WESTERN EDDY COUNTY. FOR THE REMAINDER OF EDDY
COUNTY...SNOWFALL AMOUNTS OF 2 TO 4 INCHES OF SNOW CAN BE
EXPECTED. TRAVEL THROUGH THE GUADALUPE MOUNTAINS ON U.S. HIGHWAY
62 180 WILL LIKELY BE IMPACTED.

LOCALLY STRONG NORTHEAST WINDS ARE EXPECTED THROUGH GUADALUPE
PASS THIS EVENING INTO EARLY FRIDAY MORNING WITH SUSTAINED
NORTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH. A
HIGH WIND WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY FOR SNOWFALL HAS BEEN ISSUED FOR THE VAN
HORN AND HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND LEA COUNTY
NEW MEXICO. STORM TOTAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE ON FRIDAY...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE
10 CORRIDOR.

A WINTER STORM WILL CONTINUE TO AFFECT WEST TEXAS AND SOUTHEAST
NEW MEXICO FRIDAY NIGHT AND SATURDAY WHEN ACCUMULATING SNOWFALL
CAN BE EXPECTED FOR THE DAVIS MOUNTAINS AND AREAS GENERALLY ALONG
AND NORTH OF THE INTERSTATE 10 CORRIDOR. A WINTER STORM WATCH HAS
BEEN ISSUED FOR SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...
DAVIS MOUNTAINS AND MOST OF THE PERMIAN BASIN FRIDAY NIGHT THROUGH
SATURDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 2 TO 4 INCHES
ARE EXPECTED FOR AREAS ALONG AND NORTH OF A VAN HORN TO WINK TO
SEMINOLE LINE. LOCATIONS ALONG AND NORTH OF AN ALPINE TO CRANE TO
BIG SPRING LINE CAN EXPECT 1 TO 3 INCHES OF SNOWFALL. THIS SYSTEM
WILL HAVE THE POTENTIAL TO IMPACT HOLIDAY TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 5:25 AM CSTHigh Wind WarningMAF31 hr
Dec 22, 3:33 PM CSTWinter Storm WarningMAFAndrews, Dawson, Ector, Gaines, Loving, Martin and 2 more62 hr
Dec 22, 3:33 PM CSTWinter Weather AdvisoryMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 9 more62 hr

Nearby

Winter Storm Watches in Texas, 2011Winter Storm Watches in New Mexico, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.